Skip to main content

Moufang sets and jordan division algebras


We give a simple criterion which determines when a permutation group U and one additional permutation give rise to a Moufang set. We apply this criterion to show that every Jordan division algebra gives rise in a very natural way to a Moufang set, to provide sufficient conditions for a Moufang set to arise from a Jordan division algebra and to give a characterization of the projective Moufang sets over a commutative field of characteristic different from 2.

This is a preview of subscription content, access via your institution.


  1. Hering, C., Kantor, W.M., Seitz, G.M.: Finite groups with a split BN-pair of rank 1, I. J. Algebra 20, 435–475 (1972)

    Article  MATH  MathSciNet  Google Scholar 

  2. Károlyi, Gy., Kovács, S.J., Pálfy, P.P.: Doubly transitive permutation groups with abelian stabilizers. Aequationes Math. 39(2–3), 161–166 (1990)

    Google Scholar 

  3. Kerby, W., Wefelscheid, H.: Conditions of finiteness on sharply 2-transitive groups. Aequationes Math. 8, 287–290 (1972)

    Article  MathSciNet  Google Scholar 

  4. McCrimmon, K.: A general theory of Jordan rings. Proc. Nat. Acad. Sci. U.S.A. 56, 1072–1079 (1966)

    MATH  MathSciNet  Google Scholar 

  5. McCrimmon, K.: A Taste of Jordan Algebras. Springer-Verlag, Berlin, Heidelberg, New York, 2004

  6. Mühlherr, B., Van Maldeghem, H.: Moufang sets from groups of mixed type. in preparation

  7. Springer, T.A.: Jordan algebras and algebraic groups. Ergebnisse der Mathematik und ihrer Grenzgebiete 75. Springer-Verlag, Berlin, Heidelberg, New York, 1973

  8. Timmesfeld, F.: Abstract Root Subgroups and Simple Groups of Lie-Type. Birkhäuser-Verlag, Monographs in Mathematics 95. Basel, Berlin, Boston, 2001

  9. Tits, J.: Buildings of Spherical Type and Finite BN-Pairs. Lecture Notes in Mathematics 386, Springer-Verlag, New York, Heidelberg, Berlin, 1974

  10. Tits, J.: Twin buildings and groups of Kac-Moody type. in Groups, combinatorics & geometry (Durham, 1990), 249–286, London Math. Soc. Lecture Note Ser. 165, Cambridge Univ. Press, Cambridge, 1992

  11. Tits, J., Weiss, R.M.: Moufang Polygons, Springer Monographs in Mathematics. Springer-Verlag, Berlin, Heidelberg, New York, 2002

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Tom De Medts.

Additional information

The first author is a Postdoctoral Fellow of the Research Foundation – Flanders (Belgium) (FWO-Vlaanderen).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

De Medts, T., Weiss, R. Moufang sets and jordan division algebras. Math. Ann. 335, 415–433 (2006).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification (2000)

  • 17C30
  • 17C60
  • 20E42